Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

149 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is Gabapentin an appropriate medication for ischemic vascular disease?

Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3582 Questions

default
Posted on Thu, 6 Sep 2018 in Brain and Spine
Question: What are the side effects of gabapentin? What is a safe dosage? Is it appropriate for ischemic vascular disease?
doctor
Answered by Dr. Panagiotis Zografakis 22 minutes later
Brief Answer:
Many side effects, the dose is titrated individually, no...

Detailed Answer:

Hi,

Thanks for posting your query.

There are many side effects associated with the use of Gabapentin. I'll mention some of the most common ones but if you have the drug at home you'd better read all of them in summary of product characteristics that should come with the package.

Fatigue and fever may occur in up to 1 out of 10 patients taking Gabapentin. Other common side effects include: peripheral edema (swelling), facial edema, rash, itching, diarrhea or constipation, dry mouth, dizziness, somnolence, urinary incontinence, hyperglycemia, joint pain, abnormal gait, ataxia (moving like a drunk person), etc.

We usually start with 300 mg on the first day and we escalate the dosage up to 300 mg three times per day up to the maximum dosage of 1200 mg three times daily. The initial escalation happens on the first 3 days. The subsequent escalations may require more time.

This is not a drug for ischemic vascular disease... It's prescribed for restless legs syndrome, postherpetic neuralgia (and other causes of neuralgia) and epilepsy.

I hope it helps!

Take care.

Dr. Panagiotis Zografakis, Internal Medicine Specialist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on